Maryland, 2020

Flash Flooding in Maryland, June 27, 2020

June 27, 2020 · NWS LWX · 2 events in 1 county or zone

Showers and thunderstorms developed ahead of an upper-level disturbance. An unstable atmosphere led to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed ahead of an upper-level disturbance. An unstable atmosphere led to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 1:55 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 1:55 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Sat Jun 27 2020

.SYNOPSIS...
Hot and humid this afternoon, with a warm front to the north. A
cold front will drop south across the area Sunday evening into
Sunday night. The front then stalls south of the area early next
week, before trying to slide back to the north over the region
by the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A look at current radar shows an extensive complex of storms to
our northwest, but this is moving due east, and should stay
north of us. Additionally, all hi-res guidance has this complex
dissipating over central/western PA. Current temperatures
across the region are well into the mid to upper 80s, and event
some low 90s out there. Dew points across the region remain high
as well, ranging from the mid 60s to near 70. This has resulted
in a very unstable air mass setting up, with current
mesoanalysis showing 1500-2000 J/kg of SBCAPE area-wide.

Surface wind observations show a convergence zone roughly from
southern NJ to DC and then curving south along the Blue Ridge.
This subtle surface trough will be what acts to set off
convection today if it is going to get going. Given the high
CAPE and 20-30 knots of 0-3 km shear (highest along the Mason-
Dixon line), could see some strong winds (DCAPE values are
exceeding 1000 J/kg south and east of this trough) and/or small
hail out of storms today. Think at this point that the best
shot of convection over our area is going to be somewhere in the
DC metro area. These areas have gotten a little bit warmer and
are closer, if not already exceeding the convective temperature,
so things should start to fire up soon if it is going to happen.
In fact, already starting to see a few weak echos pop up along
this boundary, so will see what happens as they evolve this
afternoon/evening.

Tonight, storms should dwindle by midnight, though a few stray
showers may linger especially in the mountains. Lows will remain
sultry, with 60s and low 70s common.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday, an upper level shortwave will swing through the
region relatively early in the afternoon, with a cold front
approaching the area during the afternoon/evening and clearing
the area into the overnight. SPC outlook has been changed
rather significantly in the 17z update, with general thunder
along/west of the Blue Ridge and MRGL east of the Blue ridge
roughly. Could see some thunderstorms tomorrow during the early-
mid afternoon, but they will be isolated to widely scattered,
as dry mid-level air will be moving into the region in the wake
of the upper shortwave. Though there will be an abundance of
instability, is going to be hard to overcome that dry air.
Additionally, low-mid level wind field just isn't all that
impressive either, so think the severe threat is rather low,
which is supported with the MRGL. Highs will be slightly cooler
on Sunday afternoon, with readings near 90 common.

PREVIOUS DISCUSSION: Cold front passes from northwest to
southeast Sunday night, and with dry air now looking widespread
aloft, the actual frontal passage may have little fanfare. Temps
will not drop a whole lot, either, with lows remaining in the
60s to low 70s Sunday night and Monday night, with highs near 90
again on Monday. A more noticeable difference will be the
humidity, which will be quite high on Sunday, but will drop
somewhat on Monday behind the front, with dew points dropping
5-10 degrees day-to- day. This should make Monday generally more
pleasant than Sunday. With the front stalling just to our
southwest, the risk of a shower or t-storm isn't zero, but most
of the region should be dry, with the best chance of any
convection being in west- central VA near I-64.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Well-defined features will be hard to come by in the extended
portion of the forecast with a somewhat stagnant/blocky pattern. For
Tuesday-Thursday, a closed low will be near New England, with a high
amplitude ridge over the central US/Canada. A weak surface boundary
will likely be stalled south of the area. On Tuesday, we may be in a
bit of a dry slot between the upper low and the boundary to our
south, though a few showers/storms could form, mainly along the
terrain. For Wednesday and/or Thursday, energy may try to rotate
southward from the upper low as it opens up, warranting higher PoPs,
though don't know if coverage would be more than scattered with
modest instability/shear. Temperatures should be within a few
degrees of normal through the middle of the week.

For Friday-Saturday, model spread increases due to different
solutions of how the pattern will break down. The east coast could
remain under some influence of troughing extending from eastern
Canada, or ridging could spread eastward from the central US. Some
diurnal showers and storms can't be rule out each day, though
coverage is very uncertain at this juncture. It does look like it
will become hotter on Friday as heights rise, but a backdoor front
could try to sneak into the area over the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected this afternoon and will continue through
Monday for the most part. However, chances for showers and
storms this afternoon could briefly interrupt that, outside of
CHO. Additionally, if we get any storms over the terminals this
afternoon, could see a fog risk in the early morning hours on
Sunday.

Tomorrow, more showers and storms possible, but chances look
lower overall. This time, CHO may actually have the best shot at
seeing a storm during the early-mid afternoon. But questions
remain regarding the amount of dry air aloft, which could
inhibit convection entirely.

Monday morning, a passing cold front should limit fog, but it
could again pose a risk Tuesday morning. A drier air mass
should limit thunderstorm development during the day on Monday
though.

Drier air should generally preclude thunderstorm development on
Tuesday, with slightly greater chances of afternoon/evening storms
on Wednesday and Thursday. Otherwise VFR conditions should
prevail.

&&

.MARINE...
Starting to see some SCA criteria wind gusts over the land-
locked portions of the waters this afternoon. This will continue
through around sunset or so, when the SCA will expire for those
areas. Additionally, will have to worry about a small
thunderstorm risk this afternoon for the northern/north-central
Bay and upper tidal Potomac. Storms could require SMW's later
on, so will have to monitor that threat in the coming hours.

Wind gradient is weaker on Sunday despite approaching cold
front, but need for special marine warnings may return as more
thunderstorms develop in the afternoon.

By Monday, there could be marginal SCA conditions behind the
passing cold front, but the risk of thunderstorms should be gone
at this point.

Sub-SCA conditions are likely Tuesday-Thursday. A few afternoon and
evening showers/thunderstorms are possible, mainly Wednesday and
Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>532-535-538>540.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/RCM
LONG TERM...ADS
AVIATION...ADS/CJL
MARINE...ADS/CJL
Hazardous weather outlook, Jun 27, 3:59 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
459 PM EDT Sat Jun 27 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
459 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon into the evening. An isolated
instance of flash flooding is possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
459 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 27, 4:10 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     1 NW CHEVY CHASE        39.00N  77.08W
06/27/2020                   MONTGOMERY         MD   EMERGENCY MNGR

            TREE FELL ON HOUSE LOCATED ON JONES BRIDGE RD.

&&

EVENT NUMBER LWX2001319

MSS

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 27, 4:13 PM EST to 5:43 PM EST
Where
Montgomery County, 0.94 mi SSW of Kemp Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.017, -77.026

A car was stranded in high water on the outer loop of the I-495 Beltway between Colesville Road and Georgia Avenue. Lanes were blocked due to high water.

Flash Flood, Montgomery

When
June 27, 4:26 PM EST to 5:30 PM EST
Where
Montgomery County, 1.13 mi N of Takoma Park to 1.11 mi N of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.986, -77.004

The water level rose above flood stage of 5.5 feet, cresting at 5.65 feet at 4:35 PM EST. Water approached Sligo Creek Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899523, 899527.